Wisconsin, 2002

High Wind and Strong Wind in Wisconsin, August 17, 2002

August 17, 2002 · NWS GRB · 9 events in 9 counties and zones

Strong winds developed in the wake of a thunderstorm complex that moved through Wisconsin. Southeast winds that gusted to 45 to 60 mph downed numerous trees and power lines.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Strong winds developed in the wake of a thunderstorm complex that moved through Wisconsin. Southeast winds that gusted to 45 to 60 mph downed numerous trees and power lines. One of the downed trees caused substantial damage to a roof in the city of Marinette (Marinette co.) According to a press release from a utility company, approximately 7,300 customers in north central and northeast Wisconsin were still without power early in the evening.Peak measured winds included 51 mph at Wausau (Marathon co.), 48 mph at Stevens Point (Portage co.) and 47 mph at Marshfield (Wood co.) and Antigo (Langlade co.). Winds speeds were estimated in the 50 to 55 mph range in Oconto county and around 60 mph at Peshtigo (Marinette co.) and Ellison Bay (Door co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 17, 2:45 AM CST, 2 hours earlier.

Area forecast discussion, Aug 17, 2:45 AM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
345 AM CDT SAT AUG 17 2002

...SHORT AFD DUE TO ONGOING WX...

SPRING/AUTUMN-LIKE STORM MAIN FORECAST PROBLEM FOR SHORT-TERM.

CURRENT CNVCTN OVR NRN WI SHOWING WEAKENING TREND LAST 2 HRS...THOUGH
MDT RAIN WL CONT WITH DECAYING MCS ACRS N.  LINEAR MCS BECOMING MAIN
SHOW ACRS SE MN TO SE NEB...BUT THIS CNVCTN WL STAY S OF OUR FCST AREA.

STG MID-LVL WNDS WL MIX TO SFC...WITH NEAR-WND ADVY CRITERIA XPCTD...ESP
ACRS N.

TEMP FCST A BLEND OF AVN AND NGM MOS.

COORD WITH MQT.

.GRB...NONE.

JKL
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Aug 17, 3:30 AM CST, 1 hour 15 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-171500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
430 AM CDT SAT AUG 17 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL
AND NORTHEAST WISCONSIN.

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE REGION THIS MORNING...THEN
STRONG SOUTHWEST TO WEST WINDS WILL DEVELOP.

A STRONG AREA OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL PUSH ACROSS
THE WESTERN GREAT LAKES TODAY.  SHOWERS AND THUNDERSTORMS AHEAD OF THE
COLD FRONT WILL PUSH ACROSS THE AREA THIS MORNING.  SOME STORMS COULD
PRODUCE WIND GUSTS OVER 40 MPH...HAIL...AND HEAVY RAIN.

IN ADDITION TO THE THUNDERSTORM POTENTIAL...STRONG WINDS WILL DEVELOP
BEHIND THE FRONT.  WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED ACROSS MUCH
OF NORTH-CENTRAL AND NORTHEAST WISCONSIN.

WEATHER SPOTTERS ACROSS THE AREA SHOULD REPORT WIND GUSTS OVER 40 MPH TO
THE NATIONAL WEATHER SERVICE GREEN BAY OFFICE.

JKL
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Aug 17, 1:10 AM CST, 3 hours 35 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-171315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
210 AM CDT SAT AUG 17 2002

...STRONG WINDS EXPECTED OVERNIGHT AND SATURDAY...

SHOWERS AND THUNDERSTORMS WILL AFFECT NORTH-CENTRAL AND CENTRAL
WISCONSIN OVERNIGHT.  WIND GUSTS OVER 45 MPH ARE LIKELY WITH THE SHOWERS
AND STORMS.

GUSTY WINDS ARE ALSO EXPECTED DURING THE DAY SATURDAY...AS A STRONG LOW
PRESSURE SYSTEM MOVES ACROSS SOUTHERN CANADA.  WIND GUSTS OVER 40 MPH
ARE LIKELY ACROSS NORTHERN WISCONSIN...WITH FREQUENT GUSTS ABOVE 30 MPH
EXPECTED ACROSS THE CENTRAL AND EAST-CENTRAL PART OF THE STATE.

JKL
WWW.CRH.NOAA.GOV/GRB
Special weather statement, Aug 17, 3:30 AM CST, 1 hour 15 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-171500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
430 AM CDT SAT AUG 17 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL
AND NORTHEAST WISCONSIN.

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE REGION THIS MORNING...THEN
STRONG SOUTHWEST TO WEST WINDS WILL DEVELOP.

A STRONG AREA OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL PUSH ACROSS
THE WESTERN GREAT LAKES TODAY.  SHOWERS AND THUNDERSTORMS AHEAD OF THE
COLD FRONT WILL PUSH ACROSS THE AREA THIS MORNING.  SOME STORMS COULD
PRODUCE WIND GUSTS OVER 40 MPH...HAIL...AND HEAVY RAIN.

IN ADDITION TO THE THUNDERSTORM POTENTIAL...STRONG WINDS WILL DEVELOP
BEHIND THE FRONT.  WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED ACROSS MUCH
OF NORTH-CENTRAL AND NORTHEAST WISCONSIN.

WEATHER SPOTTERS ACROSS THE AREA SHOULD REPORT WIND GUSTS OVER 40 MPH TO
THE NATIONAL WEATHER SERVICE GREEN BAY OFFICE.

JKL
WWW.CRH.NOAA.GOV/GRB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 strong wind, 2 high wind. Local standard time, as filed.

Strong Wind, Wood

When
August 17, 4:45 AM CST to 7:45 AM CST
Where
Wood forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.455, -90.042 (the zone’s center; the record gives no point)

Strong Wind, Portage

When
August 17, 4:45 AM CST to 7:45 AM CST
Where
Portage forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

Strong Wind, Marathon

When
August 17, 4:45 AM CST to 7:45 AM CST
Where
Marathon forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

Strong Wind, Shawano

When
August 17, 4:45 AM CST to 7:45 AM CST
Where
Shawano forecast zone
Reported by
UNKNOWN
Coordinates
44.789, -88.765 (the zone’s center; the record gives no point)

Strong Wind, Menominee

When
August 17, 4:45 AM CST to 7:45 AM CST
Where
Menominee forecast zone
Reported by
UNKNOWN
Coordinates
45.004, -88.710 (the zone’s center; the record gives no point)

Strong Wind, Langlade

When
August 17, 4:45 AM CST to 7:45 AM CST
Where
Langlade forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

Strong Wind, Oconto

When
August 17, 4:45 AM CST to 7:45 AM CST
Where
Oconto forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

High Wind, Marinette

When
August 17, 7:30 AM CST to 8:30 AM CST
Where
Marinette forecast zone
Measured
52 kt (60 mph)
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

High Wind, Door

When
August 17, 7:30 AM CST to 8:30 AM CST
Where
Door forecast zone
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.838, -87.358 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313251, 5313252, 5313253, 5313254, 5313255, 5313256, 5313257, 5313249, 5313250.